Sensitivity Analysis for a Class of \({{H_{0}^{1}}}\)-Elliptic Variational Inequalities of the Second Kind


We study the stability of solutions to \({H_{0}^{1}}\)-elliptic variational inequalities of the second kind that contain a non-differentiable Nemytskii operator. The local Lipschitz continuity of the solution map with respect to perturbations of the right-hand side and perturbations of the coefficient of the Nemytskii operator is proved for a large class of problems, and Hadamard directional differentiability results are obtained under comparatively mild structural assumptions. It is further shown that the directional derivatives of the solution map are typically characterized by elliptic variational inequalities in weighted Sobolev spaces whose bilinear forms contain surface integrals.

This is a preview of subscription content, log in to check access.


  1. 1.

    Adams, D.R., Hedberg, L.I.: Function Spaces and Potential Theory, Grundlehren Der Mathematischen Wissenschaften. Corrected Second Printing, Springer-Verlag, Berlin, vol. 314 (1999)

  2. 2.

    Adams, R.A.: Sobolev Spaces. Academic Press, New York (1975)

    Google Scholar 

  3. 3.

    Addi, K., Adly, S., Goeleven, D., Saoud, H.: A sensitivity analysis of a class of semi-coercive variational inequalities using recession tools. J. Glob. Optim. 40, 7–27 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Attouch, H., Buttazzo, G., Michaille, G.: Variational analysis in Sobolev and BV spaces. SIAM, Philadelphia (2006)

  5. 5.

    Betz, T., Meyer, C.: Second-order sufficient optimality conditions for optimal control of static elastoplasticity with hardening. ESAIM Control Optim. Calc. Var. 21, 271–300 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems, Springer Series in Operations Research. Springer-Verlag, New York (2000)

    Google Scholar 

  7. 7.

    Christof, C., Wachsmuth, G.: On the Non-Polyhedricity of sets with upper and lower bounds in dual spaces. GAMM Mitteilungen 40(4), 339–350 (2018)

    MathSciNet  Article  Google Scholar 

  8. 8.

    De los Reyes, J.C., Meyer, C.: Strong stationarity conditions for a class of optimization problems governed by variational inequalities of the second kind. J. Optim. Theory Appl. 168(2), 375–409 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems. North-Holland, Amsterdam (1976)

    Google Scholar 

  10. 10.

    Evans, L.C.: Partial Differential Equations, 2nd edn. AMS, Providence (2010)

    Google Scholar 

  11. 11.

    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions, Revised Edition. CRC Press, Boca Raton (2015)

    Google Scholar 

  12. 12.

    Fitzpatrick, S., Phelps, R.R.: Differentiability of the metric projection in Hilbert space. Trans. Amer. Math. Soc. 270(2), 483–501 (1982)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order Reprint of the 1998 Edition. Springer-Verlag, Berlin (2001)

    Google Scholar 

  14. 14.

    Glowinski, R.: Lectures on Numerical Methods for Non-Linear Variational Problems. Tata Institute of Fundamental Research, Bombay (1980)

    Google Scholar 

  15. 15.

    Haraux, A.: How to differentiate the projection on a convex set in Hilbert space. Some applications to variational inequalities. J. Math. Soc. Jpn. 29(4), 615–631 (1977)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Hintermüller, M., Surowiec, T.: First-order optimality conditions for elliptic mathematical programs with equilibrium constraints via variational analysis. SIAM J. Optim. 21(4), 1561–1593 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Hintermüller, M., Surowiec, T.: On the Directional Differentiability of the Solution Mapping for a Class of Variational Inequalities of the Second Kind, Set-Valued and Variational Analysis, to appear (2017)

  18. 18.

    Hörmander, L.: The Analysis of Linear Partial Differential Operators I, 2nd edn. Springer-Verlag, Berlin (1990)

  19. 19.

    Jarušek, J., Krbec, M., Rao, M., Sokolowski, J.: Conical differentiability for evolution variational inequalities. J. Differ. Equ. 193, 131–146 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Kinderlehrer, D., Stampacchia, G.: An Introduction to Variational Inequalities and their Applications. SIAM, Philadelphia (2000)

    Google Scholar 

  21. 21.

    Levy, A.B.: Sensitivity of solutions to variational inequalities on Banach spaces. SIAM J. Control Optim. 38, 50–60 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Mignot, F.: Controle dans les inéquations variationelles elliptiques. J. Funct. Anal. 22, 130–185 (1976)

    Article  MATH  Google Scholar 

  23. 23.

    Mignot, F., Puel, J.P.: Optimal control in some variational inequalities. SIAM J. Control Optim. 22(3), 466–476 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24.

    Nečas, J.: Direct Methods in the Theory of Elliptic Equations. Springer-Verlag, Berlin/Heidelberg (2012)

    Google Scholar 

  25. 25.

    Rao, M.: Sokolowski J.: Sensitivity analysis of unilateral problems in \({h_{0}^{2}}({\Omega })\) and applications. Numer. Funct. Anal. Optim. 14, 125–143 (1993)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Shapiro, A.: Existence and differentiability of metric projections in Hilbert spaces. SIAM J. Optim. 4(1), 130–141 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Shapiro, A.: Sensitivity analysis of parameterized variational inequalities. Math. Oper. Res. 30(1), 109–126 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Sokolowski, J.: Sensitivity analysis of contact problems with prescribed friction. Appl. Math. Optim. 18(1), 99–117 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Sokolowski, J., Zolesio, J.P.: Shape sensitivity analysis of contact problems with prescribed friction. Nonlinear Anal. 12(12), 1399–1411 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  30. 30.

    Sokolowski, J., Zolesio, J.P.: Introduction to Shape Optimization. Springer-Verlag, Berlin/Heidelberg (1992)

    Google Scholar 

  31. 31.

    Wachsmuth, G.: A guided tour of polyhedric sets. Journal of Convex Analysis, 26 to appear (2019)

  32. 32.

    Walter, R.: Some analytical properties of geodesically convex sets. Abh. Math. Semin. Univ. Hamburg 45, 263–282 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Warner, F.W.: Foundations of Differentiable Manifolds and Lie Groups. Springer-Verlag, Berlin (1983)

    Google Scholar 

  34. 34.

    Wong, R.: Asymptotic approximations of integrals. SIAM, Philadelphia (2001)

    Google Scholar 

  35. 35.

    Yen, N.D., Lee, G.M.: Solution sensitivity of a class of variational inequalities. J. Math. Anal. Appl. 215, 48–55 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  36. 36.

    Ziemer, W.P.: Weakly Differentiable Functions. Springer-Verlag, New York (1989)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Constantin Christof.

Additional information

This research was supported by the German Research Foundation (DFG) under grant number ME 3281/7-1 within the priority program “Non-smooth and Complementarity-based Distributed Parameter Systems: Simulation and Hierarchical Optimization” (SPP 1962).

Appendix: A One-Dimensional Counterexample

Appendix: A One-Dimensional Counterexample

In what follows, we demonstrate by means of a simple one-dimensional counterexample that the approach that has been employed by Sokolowski in [28,29,30] for the study of frictional contact problems indeed fails in case of the problem (P) due to a lack of polyhedricity. The variational inequality that we consider takes the following form

$$ \begin{array}{cc} w \in {H_{0}^{1}}(-1,1), \quad \int_{-1}^{1} w^{\prime}(v^{\prime}- w^{\prime}) \mathrm{d}x+ \int_{-1}^{1} |v| \mathrm{d}x - \int_{-1}^{1}|w|& \mathrm{d}x \geq \left\langle f, v- w \right\rangle \\ &\forall v\in {H_{0}^{1}}(-1,1) . \end{array} $$

We use a prime here to denote a weak derivative. Note that the VI (Q) is indeed a special instance of (P) with Ω = (− 1, 1), \(a(v_{1}, v_{2}) = (v_{1}^{\prime }, v_{2}^{\prime })_{L^{2}}\), c ≡ 1 and j(x) = |x|. Throughout this appendix, the right-hand side f is assumed to be an element of the space H− 1(− 1, 1). Recall that the approach in [28,29,30] is based on the idea to transform the VI of the second kind at hand into a VI of the first kind by dualization and to subsequently study the differentiability of the solution operator to the dual problem with the classical results of Mignot (cf. [15, 22]). To dualize the problem (Q), we note that, according to [8, Lemma 3.2] (cf. also with the proof of Theorem 2.4 d)), for every fH− 1(− 1, 1) with associated solution w = w(f) (see Theorem 2.4 for the unique solvability of (Q)), there exists a unique slack variable qL(− 1, 1) such that

$$-w^{\prime\prime} + q = f \in H^{-1}(-1,1), \ \ q = \text{sgn}(w) \text{ a.e.\ in } \ \{w \neq 0\}, \ \ |q| \leq 1 \text{ a.e.\ in } \ (-1,1). $$

Consider now the solution operator T to the one-dimensional Poisson problem, i.e., the operator \(T : H^{-1}(-1,1) \to {H_{0}^{1}}(-1,1)\) satisfying

$$\begin{array}{@{}rcl@{}} \int_{-1}^{1} T(p)^{\prime} v^{\prime} \mathrm{d}x = \left\langle p, v \right\rangle\quad \forall v \in {H_{0}^{1}}(-1,1) \quad \forall p \in H^{-1}(-1,1), \end{array} $$

and define

$$\begin{array}{@{}rcl@{}} {\Lambda} := \{p \in L^{\infty}(-1,1) : -1 \leq p \leq 1 \text{ a.e.\ in \ } (-1,1)\} \subset H^{-1}(-1,1). \end{array} $$

Then the properties of q yield

$$\begin{array}{@{}rcl@{}} \left\langle q, T(f - q) \right\rangle = \left\langle q, w \right\rangle = \int_{-1}^{1} |w| \mathrm{d}x \geq \int_{-1}^{1} w p \mathrm{d}x = \left\langle p, w \right\rangle = \left\langle p, T(f - q) \right\rangle \end{array} $$

for all p ∈ Λ. If we define b(p1, p2) := 〈p2,T(p1)〉, then the last inequality can be rewritten as

$$ \begin{array}{cc} q \in {\Lambda} , \quad b (q , p - q) \geq b(f, p - q)\quad \forall p \in {\Lambda} . \end{array} $$

This is the desired dualization of (Q) (cf. with the VI (4.124) in [30, Section 4.5]). Note that the bilinear form \(b : H^{-1}(-1,1) \times H^{-1}(-1,1) \to \mathbb {R}\) in (Q’) satisfies

$$\begin{array}{c} |b(p_{1}, p_{2})| \leq \|T\| \|p_{1}\|_{H^{-1}}\|p_{2}\|_{H^{-1}}, \\ b(p_{1}, p_{2}) = \left\langle p_{2}, T(p_{1})\right\rangle = \int_{-1}^{1} T(p_{2})^{\prime} T(p_{1})^{\prime} \mathrm{d}x = \left\langle p_{1}, T(p_{2})\right\rangle = b(p_{2}, p_{1}), \\ \|p\|_{H^{-1}} = \sup\limits_{v \in {H_{0}^{1}}(-1,1), \|v\|_{H^{1}} \leq 1} (T(p)^{\prime}, v^{\prime})_{L^{2}} \leq \|T(p)^{\prime}\|_{L^{2}} = \sqrt{\left\langle p, T(p) \right\rangle } = \sqrt{b(p,p)} \end{array} $$

for all p,p1,p2H− 1(− 1, 1). Thus, b is continuous, symmetric and H− 1-elliptic. Further, it is easy to see that Λ is a closed, non-empty, convex subset of H− 1(− 1, 1). This shows that (Q’) is indeed an elliptic VI of the first kind in H− 1(− 1, 1). Recall that, to be able to apply the classical differentiability results in [15, 22] to (Q’), we have to check the condition of polyhedricity, i.e., we have to check if the radial cone

$$\begin{array}{@{}rcl@{}} T_{\text{rad}}(q, {\Lambda} ) := \left\{z \in H^{-1}(-1,1) : \exists \varepsilon > 0 \text{ s.t. } \ q + \varepsilon z \in {\Lambda} \right\} \subset L^{\infty}(-1,1) \end{array} $$

and the critical cone

$$\begin{array}{@{}rcl@{}} T_{\text{crit}}(q, {\Lambda} ):= \left\{ z \in \text{cl}_{H^{-1}}\left( T_{\textup{rad}}(q, {\Lambda} ) \right) : b(q - f, z) = 0 \right\} \end{array} $$

in q to Λ satisfy (see, e.g., [15])

$$\begin{array}{@{}rcl@{}} T_{\textup{crit}}(q,{\Lambda} )= \text{cl}_{H^{-1}} \left( T_{\textup{crit}}(q, {\Lambda} ) \cap T_{\textup{rad}}(q, {\Lambda} ) \right)\text{.} \end{array} $$

We claim that the above is in general not true. To see this, we consider the right-hand side \(\tilde f(x) := \pi ^{2} \sin (\pi x) +\text {sgn}(x) \in L^{\infty }(-1,1)\). Note that the solution \(\tilde w\) and the multiplier \(\tilde q\) associated with \(\tilde f\) are given by \(\tilde w (x) = \sin (\pi x)\) and \(\tilde q (x) = \text {sgn}(x)\). This follows immediately from \(- \tilde w^{\prime \prime } + \tilde q = \tilde f\), \(\tilde q = \text {sgn}(\tilde w)\) and the estimate

$$\begin{array}{@{}rcl@{}} \left\langle \tilde f, v- \tilde w \right\rangle &=& \left\langle - \tilde w^{\prime\prime} + \tilde q, v- \tilde w \right\rangle = \int_{-1}^{1} \tilde w^{\prime}(v^{\prime} - \tilde w^{\prime}) \mathrm{d}x + \int_{-1}^{1} \tilde q v - |\tilde w| \mathrm{d}x \\ &&\qquad\qquad\quad \leq \int_{-1}^{1} \tilde w^{\prime}(v^{\prime} - \tilde w^{\prime}) \mathrm{d}x + \int_{-1}^{1} |v| - |\tilde w| \mathrm{d}x \quad \forall v \in {H_{0}^{1}}(-1,1). \end{array} $$

Note that the definition of Λ and the identity \(\tilde q (x) = \text {sgn}(x)\) yield

$$\begin{array}{@{}rcl@{}} T_{\textup{rad}}(\tilde q, {\Lambda} ) = \{ z \in L^{\infty}(-1,1) : z \geq 0 \text{ a.e.\ in } \ (-1,0), \ z \leq 0 \text{ a.e.\ in }\ (0,1)\}. \end{array} $$

Further, the definition of b and the identity \(\tilde w = T(\tilde f - \tilde q)\) imply

$$\begin{array}{@{}rcl@{}} b(\tilde q - \tilde f, z) = \left\langle z, T(\tilde q) - T (\tilde f) \right\rangle = -\left\langle z, \tilde w\right\rangle \quad \forall z \in H^{-1}(-1,1). \end{array} $$

If we combine the above, then we obtain that every \(z \in T_{\textup {crit}}(\tilde q,{\Lambda } ) \cap T_{\textup {rad}}(\tilde q, {\Lambda } )\) satisfies

$$\begin{array}{@{}rcl@{}} b(\tilde q - \tilde f, z) = -\left\langle z, \tilde w\right\rangle = -\int_{-1}^{1} z(x)\sin(\pi x) \mathrm{d}x = \int_{-1}^{1} |z(x)\sin(\pi x)| \mathrm{d}x = 0. \end{array} $$

This shows that \( \text {cl}_{H^{-1}} (T_{\textup {crit}}(\tilde q, {\Lambda } ) \cap T_{\textup {rad}}(\tilde q, {\Lambda } ) ) = T_{\textup {crit}}(\tilde q, {\Lambda } ) \cap T_{\textup {rad}}(\tilde q, {\Lambda } ) = \{0\}\). On the other hand, it follows from (A.2) that the functions

are contained in \(T_{\textup {rad}}(\tilde q, {\Lambda } )\) for all α1,α2 ∈ [0,) and all t ∈ (0, 1), and these functions satisfy \(z_{t, \alpha _{1}, \alpha _{2}} \to (\alpha _{1} - \alpha _{2}) \delta _{0}\) in H− 1(− 1, 1), where δ0 is the Dirac delta at the origin. Thus, \(\mathbb {R} \delta _{0} \subset \text {cl}_{H^{-1}}\left (T_{\textup {rad}}(\tilde q, {\Lambda } ) \right )\). Moreover, we clearly have \(b(\tilde q - \tilde f, z) = -\left \langle z, \tilde w \right \rangle = 0\) for all \( z \in \mathbb {R} \delta _{0}\). Consequently, \(\mathbb {R} \delta _{0} \subset T_{\textup {crit}}(\tilde q, {\Lambda } )\), and we arrive at

$$\begin{array}{@{}rcl@{}} \mathbb{R} \delta_{0} \subset T_{\textup{crit}}(\tilde q, {\Lambda} ), \qquad \text{cl}_{H^{-1}} \left( T_{\textup{crit}}(\tilde q, {\Lambda} ) \cap T_{\textup{rad}}(\tilde q, {\Lambda} ) \right) = \{0\}. \end{array} $$

The above shows that the polyhedricity condition (A.1) is violated in \(\tilde q\), that the results of Mignot in [15, 22] cannot be employed and that the approach of [28,29,30] is indeed not applicable. Note that the set Λ is trivially polyhedric as a subset of the Dirichlet space L2(− 1, 1), see, e.g., [31]. Our example shows that this is not the case when Λ is considered as a subset of the space H− 1(− 1, 1). Moreover, it should be noted that, in the above, we have \(\mathcal{M} = \{x \in (-1,1) : \tilde w(x) = 0, \tilde w^{\prime }(x) \neq 0\} = \{0\}\). This shows that the surface integrals in (5.1) appear exactly on those parts of the domain Ω that are responsible for the loss of polyhedricity in the dual setting.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Christof, C., Meyer, C. Sensitivity Analysis for a Class of \({{H_{0}^{1}}}\)-Elliptic Variational Inequalities of the Second Kind. Set-Valued Var. Anal 27, 469–502 (2019).

Download citation


  • Elliptic variational inequalities of the second kind
  • Sensitivity analysis
  • Hadamard directional differentiability
  • Lipschitz stability
  • Optimal control of variational inequalities

Mathematics Subject Classification (2010)

  • 35B30
  • 35J20
  • 35R45
  • 47J20
  • 49J40
  • 49K40
  • 65K15